Oregon, 2008

Debris Flow and Flooding in Oregon, November 12 to 13, 2008

November 12 to 13, 2008 · NWS PQR · 4 events in 2 counties and zones

Heavy rainfall, fueled by a tropical moisture source that had origins in the west Pacific, drenched the region over the course of a few days. This heavy rainfall caused flooding along multiple rivers in northwest Oregon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.8 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Heavy rainfall, fueled by a tropical moisture source that had origins in the west Pacific, drenched the region over the course of a few days. This heavy rainfall caused flooding along multiple rivers in northwest Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 12, 2:49 PM PST, 5 hours 11 minutes earlier.

Area forecast discussion, Nov 12, 2:49 PM PST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
230 PM TUE WED NOV 12 2008

.SYNOPSIS...STRONG MOIST WESTERLY FLOW CONTINUES ACROSS THE PACIFIC
NORTHWEST. A COLD FRONT IN SOUTHWEST WASHINGTON WILL SLIDE SOUTH
ACROSS NORTHWEST OREGON TONIGHT AND BRING SOME LOCALLY HEAVY RAIN
ESPECIALLY TO THE COASTAL MOUNTAINS AND CASCADES.
ON THURSDAY MORNING THE FRONT SHIFTS SOUTH OF THE AREA.  HIGH
PRESSURE WILL BUILD OVER THE PACIFIC NORTHWEST TURNING THE LOW LEVEL
FLOW OFFSHORE TO HELP DRY THE AIR MASS OUT. HOWEVER THE INLAND
VALLEYS MAY HAVE A PERIOD OF FOG AND LOW CLOUDS.  THE DRIER WEATHER
IS EXPECTED TO LAST THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK.

&&

.SHORT TERM...SATELLITE LOOP SHOWS IT ALL.  A LONG MOISTURE PLUME
STRETCHING FROM THE SUBTROPICS NEAR THE DATELINE ACROSS SW WASHINGTON
AND NW OREGON.  SATELLITE PRECIPITATION ESTIMATE ANALYSIS FROM
SATELLITE ANALYSIS BRANCH INDICATED CONDITIONS CONTINUE TO BE
FAVORABLE FOR MOISTURE TRANSPORT TO CONTINUE TO FEED INTO THE AREA.
THE FRONT HAS BEEN MOVING SLOWLY SOUTH DURING THE DAY AND SHOULD
SPEED UP LATER IN THE EVENING AS A WAVE ON THE MOISTURE FEED
STRENGTHENS WELL OFFSHORE...EFFECTIVELY EASING THE MOISTURE FEED AND
ALLOWING THE FRONT TO ACCELERATE.  BUT WILL STILL NEED TO CLOSELY
MONITOR PRECIPITATION AMOUNTS AND RESULTING RIVER REACTIONS.

WINDS HAVE EASED OVER THE CASCADES SO WILL DROP HIGH WIND WARNING
THERE. BUT IT WILL STILL REMAIN GUSTY TO 65 MPH OVER THE EXPOSED
RIDGES THROUGH THE EVENING BEFORE EASING.

THE FRONT FINALLY DEPART TO THE SOUTH THURSDAY MORNING AND HIGH PRES
STRENGTHENS OFFSHORE. SOME WARM ADVECTION CLOUDS FROM A SYSTEM
OFFSHORE MAY HANG ACROSS THE NORTHERN ZONES INTO FRI. GFS IS
STRONGEST WITH THIS SYSTEM AND INDICATES PRECIPITATION COULD BRUSH
THE NORTHERN COASTAL ZONES FRI...BUT WILL GO WITH MORE CONSISTENT
ECMWF - WHICH AGREES WITH EARLIER RUN OF THE GFS.

EXPECT THE CENTRAL AND SOUTH WILLAMETTE VALLEY SET UP A GOOD
INVERSION WITH FOG/STRATUS DEVELOPING.  LACK OF SURFACE PRES GRADIENT
AND RECENT RAINFALL MAY MAKE IT HARD TO BREAK FOG/STRATUS REGIME.
NORTHERN AREAS MAY SEE ENOUGH CLOUDS AND MIXING TO LIMIT FORMATION.

&&

.LONG TERM...THE REGION WILL BEGIN TO DRY OUT DURING THE WEEKEND.
BOTH THE GFS AND EUROPEAN SHOW THE EDGE OF A WARM FRONT BRUSHING BY
TO THE WEST AND NORTH OF THE FORECAST AREA. KEPT THE FORECAST AREA
DRY ON SAT NIGHT AND SUN...BUT INTRODUCED SLIGHT CHANCE POPS TO THE
SOUTH WASHINGTON AND NORTH OREGON COASTS SUNDAY NIGHT. BEYOND SUNDAY
MODEL AGREEMENT IS NOT AS HIGH. THE SLOWER 12Z EURO SOLUTION IS
PREFERRED...AND TRENDED THE FORECAST IN THAT DIRECTION WHICH KEEPS
THE NEXT FRONT AT BAY UNTIL MON NIGHT/TUE MORNING. MODELS GENERALLY
AGREE IN BUILDING A HIGH AMPLITUDE RIDGE ALONG THE COAST ON WED AS A
DEEP UPPER TROUGH DIGS INTO THE GULF OF ALASKA.   DALTON

&&

.AVIATION...FRONTAL ZONE APPROACHING THE NORTHERN COAST THIS
AFTERNOON WILL MOVE SOUTH ACROSS THE AREA TONIGHT. WIDESPREAD
IFR/LIFR CONDITIONS ALONG THE COAST AND MVFR CONDITIONS INLAND THIS
AFTERNOON. AS THE FRONTAL BOUNDARY MOVES SOUTH OVER THE AREA TONIGHT
CONDITIONS WILL IMPROVE ALONG THE NORTHERN COAST TO MVFR. MVFR WILL
REACH THE CENTRAL COAST BY THURSDAY MORNING. CONDITIONS WILL REMAIN
MOSTLY MVFR INLAND TONIGHT AND THURSDAY MORNING. LOCAL IFR IS
POSSIBLE INLAND THIS AFTERNOON AND EVENING IN AREAS OF HEAVY RAIN.
ONSHORE FLOW THURSDAY MORNING WILL BECOME LIGHT NORTHERLY IN THE
AFTERNOON. MVFR CONDITIONS WITH LOCAL IFR THURSDAY MORNING WILL LIFT
TO VFR ALL AREAS BY MID AFTERNOON.

KPDX AND APPROACHES...MVFR CONDITIONS IN THE KPDX AREA THIS
AFTERNOON AND EVENING. LOCAL IFR IS POSSIBLE THIS AFTERNOON AND THIS
EVENING. MVFR WILL CONTINUE AFTER MIDNIGHT.  THERE WILL BE AREAS OF
IFR DEVELOPING BEFORE SUNRISE THURSDAY WHICH WILL CONTINUE UNTIL
LATE MORNING. VFR CONDITIONS WILL RETURN EARLY THURSDAY AFTERNOON.

&&

.MARINE...FRONT OVER THE NORTH OREGON COAST WILL DROP SOUTH THROUGH
THE WATERS THIS EVENING. SMALL CRAFT WINDS AHEAD OF THE FRONT INTO
THIS EVENING WILL DROP BELOW SMALL CRAFT AFTER THE FRONT MOVES BY.
SEAS WILL REMAIN ABOVE 10 FEET TONIGHT AND THURSDAY.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...SMALL CRAFT ADVISORY FOR WINDS CAPE SHOALWATER TO
          CASCADE HEAD UNTIL 6 PM..
        SMALL CRAFT ADVISORY FOR WINDS CASCADE HEAD TO FLORENCE
         THROUGH THIS EVENING.
        SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS CAPE SHOALWATER TO
         FLORENCE TONIGHT AND THURSDAY.
        SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR
          THROUGH THURSDAY.
        FLOOD WATCH FOR SOUTHWEST WASHINGTON...THE NORTH OREGON COAST
         AND COAST RANGE...AND THE MT HOOD AREA THROUGH
         WEDNESDAY NIGHT.
&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Nov 12, 5:52 AM PST, 14 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
552 AM PST WED NOV 12 2008

WAZ021-131400-
SOUTH WASHINGTON COAST-
552 AM PST WED NOV 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
HIGH TIDES ALONG THE COAST MAY LEAD TO MINOR TIDAL OVERFLOW
FLOODING TODAY...REFER TO THE LATEST COASTAL HAZARD MESSAGE
(PDXCFWPQR) FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HIGH TIDES ALONG THE COAST MAY LEAD TO MINOR TIDAL OVERFLOW
FLOODING THURSDAY...REFER TO THE LATEST COASTAL HAZARD MESSAGE
(PDXCFWPQR) FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF FLOODING ARE ENCOURAGED.

ORZ001-003-005-WAZ020-022-131400-
NORTH OREGON COAST-COAST RANGE OF NORTHWEST OREGON-LOWER COLUMBIA-
WILLAPA HILLS-I-5 CORRIDOR IN COWLITZ COUNTY-
552 AM PST WED NOV 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
FLOODING DUE TO HEAVY RAINFALL IS POSSIBLE TODAY AND TONIGHT.
REFER TO THE LATEST STATEMENT (PDXFFAPQR) FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF FLOODING ARE ENCOURAGED.

ORZ011-WAZ019-131400-
NORTHERN OREGON CASCADES-SOUTH WASHINGTON CASCADES-
552 AM PST WED NOV 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
FLOODING DUE TO HEAVY RAINFALL IS POSSIBLE TODAY AND TONIGHT IN
THE NORTH OREGON CASCADES. REFER TO THE LATEST STATEMENT
(PDXFFAPQR) FOR DETAILS.

HIGH WINDS ARE EXPECTED TODAY. REFER TO THE LATEST STATEMENT
(PDXNPWPQR) FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF FLOODING ARE ENCOURAGED.

ORZ002-004-006>010-012-013-WAZ023-039-040-131400-
CENTRAL OREGON COAST-CENTRAL COAST RANGE OF WESTERN OREGON-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
552 AM PST WED NOV 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF FLOODING ARE ENCOURAGED.

PZZ250-255-270-275-131400-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
552 AM PST WED NOV 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
GALE FOR WINDS ARE EXPECTED TODAY. ...REFER TO THE
LATEST MARINE WEATHER MESSAGE (PDXMWWPQR) FOR DETAILS

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood, 1 debris flow. Local standard time, as filed.

Flood, Tillamook

When
November 12, 8:00 PM PST to 11:00 PM PST
Where
Tillamook County, 1.52 mi NE of Pleasant Vly to 1.48 mi NE of Pleasant Vly
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
45.386, -123.799

Heavy rain draining into local rivers, including the Trask River and nearby Tillamook River, caused local flooding. Flooding along Fawcett Creek, which drains into the Tillamook, washed out a bridge along S. Prairie Road. Two vehicles containing 8 people total had to be rescued from the rushing water after trying to cross the washed out bridge. No major injuries were reported.

Debris Flow, Coast Range of Nw Oregon

When
November 12, 9:00 PM PST to November 13, 2:00 PM PST
Where
Coast Range of Nw Oregon forecast zone
Reported by
Newspaper

The Wilson River Hwy., or OR Hwy. 6, was closed for a time period due to a mudslide that covered the highway, about 15 miles east of Tillamook. Heavy rains in the Coast Range which contributed to the flooding of the Wilson River also triggered the mudslide.

Flood, Tillamook

When
November 13, 9:00 AM PST to 8:00 PM PST
Where
Tillamook County, 8.45 mi ENE of Tillamook Co Arpt to 8.78 mi ENE of Tillamook Co Arpt
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
45.456, -123.654

Trask River Road at milepost 7.5 was reported closed due to high water. The was caused by the heavy rain that fell over the Coast Range, that resulted in the flooding of the Trask River. A woman driving a car was stuck in the high water along the road, but was rescued.

Flood, Tillamook

When
November 13, 9:00 AM PST to 10:00 PM PST
Where
Tillamook County, 0.94 mi WSW of Juno to 0.11 mi WSW of Juno
Cause
Heavy Rain
Property damage
$3.8 million
Reported by
Newspaper
Coordinates
45.465, -123.848

Flooding due to heavy rain in the Coast Range caused multiple closures along Hwy. 101 north of and inside downtown Tillamook. The flooding also affected local businesses along the highway, where flood waters in some places were near two feet high. NOTE: Damage estimate is for the entire Tillamook county.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138724, 138720, 138721, 138722.